Orofacial dyskinesia is rarely reported with antibiotics. Among antibiotics, third-generation fluoroquinolones are known to cause movement disorders. We report the first patient who developed orofacial dyskinesia after taking a fourth-generation fluoroquinolone, namely, moxifloxacin.
The patient is a 58-year-old woman who was treated with moxifloxacin for acute bronchitis. She developed orofacial dyskinesia involving the tongue, lips, and facial muscles after treatment.
Discontinuation of moxifloxacin and treatment with clonidine resulted in significant reduction of orofacial dyskinesia over the period of 8 to 12 weeks. A review of literature shows reports of a variety of involuntary movements with third-generation fluoroquinolones, mostly manifesting in patients with impaired renal and kidney function.
The fourth-generation fluoroquinolone moxifloxacin can cause orofacial dyskinesia like third-generation fluoroquinolone antibiotics and in a patient with normal renal and liver function.